Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 397, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 3, 2023, 8:25 PM EDT for 7 counties in Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 8:25 PM EDT (00:25 UTC)
- Expired
- Aug 3, 2023, 9:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dodge County, GA, Emanuel County, GA, Johnson County, GA, Laurens County, GA, Montgomery County, GA, Treutlen County, GA, Wheeler County, GA
The radar
The Robins AFB radar (KJGX), 77 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 3:05 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
423
WUUS52 KFFC 040025
SVRFFC
GAC091-107-167-175-209-283-309-040115-
/O.NEW.KFFC.SV.W.0397.230804T0025Z-230804T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
825 PM EDT Thu Aug 3 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Central Laurens County in central Georgia...
Emanuel County in east central Georgia...
Central Dodge County in central Georgia...
Treutlen County in east central Georgia...
Central Johnson County in east central Georgia...
Northwestern Wheeler County in central Georgia...
Northern Montgomery County in central Georgia...
* Until 915 PM EDT.
* At 825 PM EDT, severe thunderstorms were located along a line
extending from near Spann to Orianna to near Lowery to near
Eastman, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Swainsboro, Eastman, Soperton, Alamo, Wrightsville, Twin City,
Glenwood, Adrian, Stillmore, Cadwell, Oak Park, Chauncey, Rentz,
Nunez, Tarrytown, Kite, Dubois, Spann, Lothair, and Plainfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3243 8219 3235 8225 3232 8224 3231 8235
3235 8241 3230 8243 3211 8286 3210 8290
3215 8294 3208 8299 3204 8319 3231 8328
3237 8304 3246 8286 3271 8273 3266 8214
TIME...MOT...LOC 0025Z 294DEG 35KT 3264 8267 3248 8266 3234 8283 3224
8318
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
450
WWUS52 KFFC 040050
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
850 PM EDT Thu Aug 3 2023
GAC091-175-309-040059-
/O.CAN.KFFC.SV.W.0397.000000T0000Z-230804T0115Z/
Laurens GA-Dodge GA-Wheeler GA-
850 PM EDT Thu Aug 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAURENS...CENTRAL
DODGE AND NORTHWESTERN WHEELER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, southeastern and east central Georgia.
LAT...LON 3243 8219 3235 8225 3232 8224 3231 8235
3235 8241 3230 8243 3221 8263 3230 8264
3240 8270 3246 8267 3247 8265 3249 8264
3250 8265 3268 8256 3266 8214
TIME...MOT...LOC 0049Z 281DEG 38KT 3257 8243 3241 8242 3232 8250 3225
8263
$$
GAC107-167-209-283-040115-
/O.CON.KFFC.SV.W.0397.000000T0000Z-230804T0115Z/
Emanuel GA-Treutlen GA-Johnson GA-Montgomery GA-
850 PM EDT Thu Aug 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EMANUEL...TREUTLEN...SOUTHEASTERN JOHNSON AND NORTHERN MONTGOMERY
COUNTIES...
At 849 PM EDT, severe thunderstorms were located along a line
extending from near Norristown Junction to near Gillis Springs to
near Kibbee to near Landsburg, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Swainsboro, Soperton, Twin City, Adrian, Stillmore, Oak Park, Nunez,
Tarrytown, Lothair, Covena, Modoc, Orland, Orianna, Norristown,
Kibbee, Norristown Junction, Dellwood, Meeks, Lexsy, and Blackville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3243 8219 3235 8225 3232 8224 3231 8235
3235 8241 3230 8243 3221 8263 3230 8264
3240 8270 3246 8267 3247 8265 3249 8264
3250 8265 3268 8256 3266 8214
TIME...MOT...LOC 0049Z 281DEG 38KT 3257 8243 3241 8242 3232 8250 3225
8263
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:59 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 3, 7:59 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 759 PM EDT Thu Aug 3 2023 ...New 00Z Aviation Discussion... .SHORT TERM... (This afternoon through Friday) Issued at 251 PM EDT Thu Aug 3 2023 A line of showers and thunderstorms is currently over N GA and is expected to continue into the Atlanta metro in the next few hours. Instability and shear looks to be on track with what the previous forecast mentioned with PWATs still projected in the 2" range which is above normal for this time of year. What this means is there will be efficient rainfall producers in any areas that the storms affect. In addition to the efficient rainfall producers this line of storms is expected to produce damaging wind gusts in areas of higher DCAPe which looks to be eastern GA. Looking into tonight into tomorrow another round of showers and thunderstorms look to fire up around 07z over the metro into central GA and then continuing on into the early morning hours. At the moment, models are indicating showers will stick around the columbus area for much of tomorrow but that is highly dependent on what happens today. Other portions of North and central GA look to dry out for tomorrow afternoon. Hernandez && .LONG TERM... (Saturday morning through next Wednesday) Issued at 251 PM EDT Thu Aug 3 2023 No major changes made in the extended periods. Continued W to NWLY Mid-Level flow from the short term will keep North and Central GA in a very moist pattern through the middle of next week. Significant moisture increasing across the state will keep PWATs near and over 2.0" through at least Tuesday. Multiple rounds of shortwaves riding the ridge will bring mainly diurnally driven showers and thunderstorms to the region with some potential for severe storms and possible flooding. Given the potential for CAPE values over 2000 J/Kg, particularly Saturday, thunderstorms may be accompanied by gusty/damaging winds, frequent lightning, and heavy rainfall. Also, given the elevated PWATs, isolated and localized flooding may occur, especially with thunderstorm training along the periphery of the ridge. 5 day QPF totals are in the 2" to 3.5" range across the entire state, so we definitely have the potential to see quite a bit of precipitation through Tuesday. 01 && .AVIATION... (00Z TAFS) Issued at 749 PM EDT Thu Aug 3 2023 Cigs/vsbys expected to deteriorate to MVFR/IFR at all TAF sites overnight returning to VFR at some locations tomorrow afternoon. Difficult forecast with isolated/scattered SHRA/TSRA throughout TAF cycle as latest model guidance has trended towards an eastward shift in activity through tomorrow afternoon. SW winds will transition to more NW by the end of the TAF cycle and increase from 5KT or less to 10KT late tomorrow morning. //ATL Confidence...00Z Update... Medium confidence on SHRA/TSRA and MVFR/IFR cig timing. High confidence on remaining elements. KAL && .PRELIMINARY POINT TEMPS/POPS... Athens 70 88 71 89 / 70 30 30 30 Atlanta 71 88 72 92 / 60 50 20 30 Blairsville 65 81 64 86 / 50 40 20 30 Cartersville 70 87 69 91 / 50 50 20 30 Columbus 74 91 74 93 / 60 70 40 50 Gainesville 71 87 71 89 / 60 40 20 30 Macon 72 90 72 91 / 70 50 30 40 Rome 71 87 70 92 / 50 60 20 30 Peachtree City 69 88 70 91 / 60 50 30 30 Vidalia 73 89 74 89 / 70 70 40 50 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hernandez LONG TERM....01 AVIATION...KAL
Hazardous weather outlook, Aug 3, 6:28 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 628 PM EDT Thu Aug 3 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-042230- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 628 PM EDT Thu Aug 3 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... A line of thunderstorms will move through Central Georgia this evening. Additional isolated to scattered convctive activity will be possible areawide through the overnight hours. Some storms may be severe with damaging winds, frequent lightning, and very heavy rainfall. One or two brief tornadoes cannot be ruled out for west central Georgia. Localized flash flooding is also possible with extended periods of heavy rainfall and training thunderstorms overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms are expected each day through Wednesday, mainly in the afternoon and evening hours. A few storms may become strong to severe with damaging winds, frequent lightning, heavy rainfall and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Aug 3, 5:59 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
559 PM EDT Thu Aug 3 2023
GAZ051-061-062-032230-
Taliaferro GA-Hancock GA-Warren GA-
559 PM EDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of Warren, northeastern
Hancock and southern Taliaferro Counties through 630 PM EDT...
At 559 PM EDT, a line of strong thunderstorms was along a line
extending from Wrightsboro to near Springfield, and moving southeast
at 20 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Warrenton, Crawfordville, Norwood, Sharon, Camak, Cadley, Jewell,
Beall Springs, Mayfield, Powelton, Barnett, Reese, Mesena, and
Raytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Georgia.
&&
LAT...LON 3332 8256 3332 8259 3330 8262 3331 8263
3329 8265 3326 8275 3348 8301 3357 8286
3360 8269 3360 8266 3361 8265 3346 8259
3341 8255 3335 8255 3336 8253 3334 8251
TIME...MOT...LOC 2159Z 323DEG 17KT 3356 8259 3345 8298
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Aug 3, 6:06 PM EDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
606 PM EDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Tstm Wnd Dmg 3 NW Moreland 33.32N 84.80W
08/03/2023 Coweta GA Public
Tree down on powerline blocking roadway.
&&Local storm report, Aug 3, 6:53 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
653 PM EDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Dmg 2 NNW Newnan 33.41N 84.81W
08/03/2023 Coweta GA Public
Numerous trees and powerlines down along
roadways in the Newnan area.
&&Special weather statement, Aug 3, 7:59 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
759 PM EDT Thu Aug 3 2023
GAZ074-085-086-040045-
Washington GA-Emanuel GA-Johnson GA-
759 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northwestern
Emanuel, south central Washington and Johnson Counties through 845 PM
EDT...
At 759 PM EDT, a strong thunderstorm was near Tuckers Crossroad, or
10 miles west of Wrightsville, moving east at 45 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Wrightsville, Adrian, Harrison, Kite, Spann, Donovan, Blundale,
Norristown, Pringle, Norristown Junction, New Home, Meeks, and Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and east central Georgia.
&&
LAT...LON 3249 8248 3250 8253 3255 8267 3261 8267
3266 8279 3269 8279 3272 8286 3271 8296
3275 8294 3276 8296 3281 8296 3285 8294
3279 8248 3276 8244 3277 8241 3278 8240
3277 8235
TIME...MOT...LOC 2359Z 290DEG 37KT 3275 8289
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 3, 8:03 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
803 PM EDT Thu Aug 3 2023
GAZ090>092-102>104-040030-
Schley GA-Chattahoochee GA-Stewart GA-Sumter GA-Marion GA-Webster GA-
803 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southern Marion,
southeastern Chattahoochee, northeastern Stewart, Webster, Schley and
northwestern Sumter Counties through 830 PM EDT...
At 802 PM EDT, a strong thunderstorm was near Draneville, or near
Buena Vista, moving southeast at 45 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Americus, Buena Vista, Ellaville, Preston, Richland, Plains, Putnam,
Seminole, Kimbrough, La Crosse, Brooklyn, Renfroe, Draneville, Manta,
Zellobee, Friendship, Doyle, Church Hill, Dumas, and Walls Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Georgia.
&&
LAT...LON 3228 8479 3239 8440 3215 8418 3203 8431
3199 8466
TIME...MOT...LOC 0002Z 320DEG 38KT 3226 8453
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Aug 3, 8:24 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
824 PM EDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Tstm Wnd Dmg 1 N Lagrange 33.05N 85.03W
08/03/2023 Troup GA Emergency Mngr
Several trees and powerlines down around the
city of LaGrange....Ridley/Mitchell Ave.,
Keener/Hill St., Cherry/Douglas St.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:03 PM EDT | Special Weather Statement | FFC | Schley, Webster | 27 min |
| Aug 3, 8:29 PM EDT | Special Weather Statement | FFC | Crisp, Dooly, Pulaski, Wilcox | 46 min |
| Aug 3, 8:31 PM EDT | Special Weather Statement | FFC | Sumter | 44 min |
| Aug 3, 8:48 PM EDT | Special Weather Statement | FFC | Dodge, Montgomery, Telfair, Toombs, Wheeler | 42 min |
| Aug 3, 9:31 PM EDT | Special Weather Statement | FFC | Toombs | 29 min |
| Aug 3, 9:55 PM EDT | Special Weather Statement | FFC | Toombs | 35 min |
| Aug 4, 4:11 PM EDT | Special Weather Statement | FFC | Laurens | 34 min |
| Aug 4, 5:24 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.